Saturday, August 6, 2011

Side Effects

In my last post, I talked about the potential side effects of a drug my neurologist prescribed to control my Parkinson’s symptoms. I didn’t list them all.

My doctor had prescribed a drug called Ropinirol, which is available in two forms: high-dosage timed-release tablets, and low dosage regular tablets. The advantage of the timed-release version is that you only need to take one a day. The regular tablets must be taken three times a day. Naturally, I chose the timed-release tablets.

I've been building my tolerance to the drug by cutting the timed-release tablets in half for a week, and then taking them full strength for a week. But I’ve been dissatisfied with the effectiveness of these timed-release tablets, so I spoke to the neurologist, and he changed the prescription to the 3-a-day regular tablets. The theory is that the drug will enter my system quicker, and enable me to take a fourth tablet per day if needed.

Yesterday morning I took the first one.

I got into my car and started the drive to work. My wife and I had stayed up late watching a bad sci-fi movie called “I Am Number Four,” so I felt like I needed a cup of coffee to start the day. I pulled into 7-Eleven, poured a cup, and got into the line of other caffeine-dependent wage slaves.

Within a few moments, I started to feel queasy, so I glanced at the display of greasy breakfast taquitos spinning on the heated rollers, wondering if some food might settle my stomach. I felt a brief head-rush sensation, as though I had gotten out of bed too fast. And then I opened my eyes and discovered that I was lying on my back looking at the ceiling, with a half a dozen 7-Eleven customers clustered around, eyeballing me curiously. I was drenched in sweat, and I had wet my pants.

A concerned Hispanic man had placed some towels under my head, which apparently had smacked pretty hard on the tile floor. He was urging me to lie still, telling me that someone had called 911. Against his wishes, I sat up and instantly felt nauseous. Someone brought me a bucket, but I had no desire to puke in front of a crowd of onlookers. I stood up, the Hispanic man clutched my arm, and I staggered to the rest room where I dry-retched horribly until the ambulance arrived.

The EMTs strapped me onto a gurney, attached electrodes to my chest, placed an oxygen tube in my nostrils, inserted an IV, and took my vitals while we sped to the hospital, lights and siren blaring.

In the emergency room, their primary concern was to determine if I had experienced a heart attack or stroke. They took an EKG, a chest x-ray, and an MRI of my head (to make sure I hadn’t fractured my skull in the fall). This process took hours, and I was lying in bed in my wet pants the whole time.

The nurse was a soft-spoken older guy named Don. I asked if there was anything he could do about it, and he immediately brought me a hospital gown and then cleaned me up. He was very kind, going about his business with gentle efficiency. But at one point, I was lying on my side, and he was washing my ass. “So, do you have any hobbies?” he asked. It was clearly the funniest moment in an otherwise very unfunny day.

The general consensus was that Ropinirol was to blame. Two potential side effects of the drug are “Nausea” and “Fainting,” so as far as I’m concerned, the culprit has been identified. I’ve been forbidden to take any more of it until I meet with my neurologist on Monday (he’s out of town), and I’ve been forbidden to drive all weekend.

I want to express my gratitude to the unknown Hispanic man who looked after me in the 7-Eleven, the EMTs and Don who washed my ass. I’d also like to thank the producers of “I Am Number Four.” If I hadn’t watched that awful movie, I wouldn’t have stopped for coffee, and this episode might have played out on the Interstate with very different results.

3 comments:

Pappy_ON said...

Timmy Boy

I usually come here for a good laugh. Love your writing style.

Glad to see you are on the road to recovering from this frightening incident.

Hope you can find the correct drug to control the jitters or at least the right dosage/method.

Swagato said...

Tim...this is far more scary than I thought..... am at a loss for words.

Chris said...

...so what are your hobbies?